The Impact of Vaping on Lung Injury

by John T Murphy, MS, RRT

The practice of vaping has become a scourge with unknown outcomes which now includes serious lung injury and even death. Vaping and its impact on Lung Injury is very concerning when we consider the occurrence of deaths among some users, the serious hospitalizations by many other users, and the banning of vaping by some states. The Center for Disease Control (CDC) issues a Morbidity and Mortality Weekly Report (MMWR) and for the week of October 11, 2019 the report includes information on clinical characteristics of cases relative to lung injury with vaping and surveillance for “e-cigarette, or vaping, product use associated lung injury (EVALI). Even management guidelines for our patients suspected of EVALI are published here in the MMWR.

Other publications feature data and findings of troubling issues surrounding vaping and e-cigarette use. For ex ample, published on September 27, 2019 in the online version of RT Magazine, was an article highlighting the finding of Hydrogen Cyanide in Black Market Vapes. This article was recently found online at http://www.rtmagazine.com/2019/09/hydrogen-cyanide-found-black-market-vapes. The same publication reported online the same day on “Vaping-related Deaths Hit 14, Over 800 Illnesses Reported”.

Illustration: The many radiographic 'flavours' of EVALI; Posted by Jon-Emile S. Kenny MD [@heart_lung] with illustration by Carla M. Canepa MD [@_carlemd_] on Oct. 29, 2019 , “Vaping Associated Lung Injury-Part 1”

This resource is found at http://www.rtmagazine.com/2019/09/vaping-related-deaths-hit-14-800-illnesses-reported/?ref=cl-title.

In the Journal of Pulmonary and Critical Care Medicine online, a published guideline was featured entitled “Vaping Associated Lung Injury Parts 1 and 2”. In an illustration entitled “The Many Flavors of EVALI” the list of lung injury types includes:

  • Hypersensitivity Pneumonitis,
  • Organizing Pneumonia,
  • Lipoid Pneumonia,
  • Acute Eosinophilic Pneumonia,
  • Diffuse Alveolar Hemorrhage, and
  • Diffuse Alveolar Damage

The citation explains the Electronic Nicotine De-livery Systems [or ENDS] and the parts of the vaping devices we see marketed. The mouthpiece, the vaping chamber, the battery used to heat the liquid and power the atomizer, and the atomizer itself form components of a vaping device. It is shocking to learn of 1900 cases of EVALI and 37 deaths from vaping just recently. According to the MESH Coalition in Indianapolis the median age is 24 years and the range spans from 13 to 75.(Meshintel@meshcoalition.org) Deaths have oc-curred in 24 states. Also, 70% of patients with lung injury are male; about 79% of these patients are under 35 years of age. The breakdown of age group by category is as follows: 14% of patients are under 18 years old; 40% of patients are 18 to 24 years old; 25% of patients are 25 – 34 years old.

MESH reported for October 15, 2019, among 867 patients with information on substances used in e-cigarette, or vaping products in the 3 months prior to symptom onset, about 86% reported using THC-containing products; 34% reported exclusive use of THC-containing products; about 64% reported using nic-otine-containing products; 11% reported exclusive use of nicotine-containing products.

There are required criteria to qualify for confirmed EVALI as a causative of injury or death and each case must include them. The use of an ENDS device, negative and specific infectious workups, and no other plausible diagnosis fitting. I heard a radio ad recently that you can buy a Vaping device for around 99 cents. This promotion is a cheap ploy for the marketing of a systematic drug delivery system with very bad outcomes. As Respiratory Therapists, we can see where this continues to head and it is nothing good for our communities or our patients. We need to get behind a plan to eradicate this blatant attack on our state-wide community’s lung health and help to ban activity and availability in Indiana. Be an advocate for truth and a resource for those in need of this information.